Pennsylvania, 2017Damaging Winds in Pennsylvania, August 22, 2017
August 22, 2017 · NWS CTP · 11 events in 8 counties and zones
Several lines of thunderstorms developed along and ahead of an approaching cold front in a warm and humid airmass with good low-level shear and moderate CAPE during the afternoon and evening of August 22, 2017.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several lines of thunderstorms developed along and ahead of an approaching cold front in a warm and humid airmass with good low-level shear and moderate CAPE during the afternoon and evening of August 22, 2017.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 22, 12:34 PM EST, 56 minutes earlier.
Area forecast discussion, Aug 22, 12:34 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
134 PM EDT Tue Aug 22 2017
.SYNOPSIS...
A strong cold front will move through the region late today and
early tonight. Much cooler and drier conditions will return for
the second half of the week. Temperatures will average a few
degrees below normal highs starting tomorrow and lasting into
early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Radar motor was installed and it has been up for over an hour.
In a nick of time.
Updated forecast to show the potential for severe thunderstorms
this afternoon and evening. First lead cells developed over
Warren County. Stronger storms are to our west. The NCEP and GSD
HRRR show at least two potential lines this afternoon and
evening. With deep cores and 850 hPa winds 40 to 55kts strong
and severe winds at the surface are possible.
Tornado watch was for more QLCS type tornadoes. Though we have
had a few initial rotating cells in KCCX and KBUF radar. More
linear features to our west.
Ahead of the convection a very hot humid Summer day. Farther
east you live the more likely this day will end on a good note
as convection will be in evening and SPC may issue watch for
eastern PA later this afternoon.
Behind the line POPS drop fast and drier air comes. Some areas
of fog possible. But a cooler and drier AM Wednesday.
&&
.SHORT TERM /WEDNESDAY/...
Wednesday will be noticeably drier as the PW values crash to -1
sigma below normal after being well +1 to +2 sigma above
normal. It will also be significantly cooler. The 850 hPa
temperatures fall to near normal Wednesday and will fall below
normal overnight Wednesday into Thursday.
Chance of rain should be very low Wednesday.
The cool air aloft will likely produce some cumulus in the
mountains during the afternoon hours.
It should be a nice and notably cooler day.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
An extended period of early autumn-like weather starts
Wednesday and lasts into the upcoming weekend as an anomalously
deep sfc low/upper trough slides east across southeastern
Canada.
Daytime high temps will be about 5-7 Deg F below normal across
the Western Mtns on Wednesday, though still just slightly below
normal across the SE zones prior to the arrival of the
deeper/colder air for the latter part of the week.
GEFS mean 850 mb temps will dip about 2-3 deg C in all locations
for Thursday-Sunday, leading to max temps averaging 5-10 F
below normal (with min temp departures about 10-13F below
normal Friday-Sunday) as a large Canadian High Pressure area
pushes SE across the Glakes Region and becomes centered over the
NE states.
Lows Fri/Sat/Sun mornings with high centered overhead will be
dipping into the l-m 40s over the Northern Mountains (and deeper
valleys of the Central Mountains) and solidly into the 50s
elsewhere. Some of the perennial cold spots near and to the east
of KBFD could see readings of 38 or 39F.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Most of the eastern areas mostly sunny with some cumulus clouds
about making for a bumpy ride in the boundary layer. Over
western PA and OH there is a line of strong and severe storms.
Strong winds and large hail are possible. Check radar before
flying over western PA this afternoon and central areas this
evening.
The line of storms will move east this afternoon and evening.
Areas of patchy fog will develop around/after midnight. Spotty
MVFR and IFR.
Conditions will improve rapidly Wednesday morning, as cool
Canadian high pressure builds into the area.
.OUTLOOK...
Wed...AM low cigs BFD/JST, otherwise VFR.
Thu-Sat...No sig wx expected.
&&
.EQUIPMENT...
KCCX is fixed with new motor installed.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Dangelo
NEAR TERM...Grumm
SHORT TERM...Grumm
LONG TERM...La Corte/Lambert
AVIATION...Grumm
EQUIPMENT...
Hazardous weather outlook, Aug 22, 11:43 AM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1243 PM EDT Tue Aug 22 2017
PAZ004>006-010>012-037-041-042-045-046-231645-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
1243 PM EDT Tue Aug 22 2017
...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Tornado Watch.
Severe thunderstorms with damaging winds 70 mph or greater and
large hail exceeding 1 inch in diameter are probable from early this
afternoon into this evening. A few tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ027-028-035-036-049>053-056>059-063>066-231645-
Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-Northumberland-
Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
1243 PM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms with gusty winds and hail are
possible late this afternoon into early tonight. The risk for
tornadoes is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ017>019-024>026-033-034-231645-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Somerset-Bedford-
1243 PM EDT Tue Aug 22 2017
...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
through the evening. An isolated weak, short-lived tornado is also
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 22, 11:43 AM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service State College PA
1243 PM EDT TUE AUG 22 2017
PAZ004-005-010-011-221715-
McKean PA-Warren PA-Cameron PA-Elk PA-
1243 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...WARREN...MCKEAN...
AND CAMERON COUNTIES UNTIL 115 PM EDT...
At 1242 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Lottsville to 7 miles northeast of Tionesta.
Movement was northeast at 55 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Bradford, Ridgway, Kane, Warren, St. Marys, Johnsonburg, Allegany
State Park, Crosby, Rew, Youngsville, Ludlow, Marshburg, East Branch
Dam, Kinzua Bridge State Park, Portland Mills, Scandia, Lottsville,
Smethport, Cyclone and Brandy Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4200 7862 4163 7820 4154 7813 4124 7874
4126 7874 4134 7891 4145 7903 4144 7896
4162 7896 4163 7948 4189 7954 4200 7941
TIME...MOT...LOC 1642Z 222DEG 47KT 4188 7942 4159 7939
CRSpecial weather statement, Aug 22, 12:12 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service State College PA
112 PM EDT TUE AUG 22 2017
PAZ004-005-221745-
McKean PA-Warren PA-
112 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 145 PM EDT...
At 112 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles west of Allegany State Park to 8 miles
southwest of Sheffield. Movement was northeast at 55 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Bradford, Allegany State Park, Rew, Cyclone, Ludlow, Marshburg,
Westline, Wetmore, Sheffield, Kinzua Dam, Lewis Run, University Of
Pittsburgh - Bradford and Bradford Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4200 7837 4188 7843 4162 7899 4163 7912
4200 7893
TIME...MOT...LOC 1712Z 234DEG 46KT 4208 7889 4161 7914
CRSpecial weather statement, Aug 22, 12:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service State College PA
145 PM EDT TUE AUG 22 2017
PAZ004-005-010-221815-
McKean PA-Warren PA-Elk PA-
145 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...WARREN...AND
MCKEAN COUNTIES UNTIL 215 PM EDT...
At 144 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles northeast of Rew to 9 miles north of
Brookville. Movement was east at 40 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Bradford, Ridgway, Kane, Warren, St. Marys, Johnsonburg, Allegany
State Park, Force, Crosby, Rew, Ludlow, Marshburg, East Branch Dam,
Kinzua Bridge State Park, Portland Mills, Coryville, Smethport,
Cyclone, Brandy Camp and Westline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4162 7820 4161 7842 4141 7842 4140 7835
4124 7848 4125 7864 4122 7865 4120 7871
4126 7874 4137 7897 4134 7910 4141 7910
4145 7906 4144 7896 4162 7896 4163 7950
4200 7888 4200 7820
TIME...MOT...LOC 1744Z 275DEG 36KT 4197 7846 4129 7902
CRThunderstorm Wind, Elk
- When
- August 22, 1:30 PM EST
- Where
- Elk County, 0.95 mi E of Wilcox
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.580, -78.682
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Wilcox.
Thunderstorm Wind, Cambria
- When
- August 22, 2:41 PM EST
- Where
- Cambria County, 0.49 mi WSW of Vintondale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.478, -78.909
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires across Plank Road near Vintondale.
Thunderstorm Wind, Elk
- When
- August 22, 4:20 PM EST
- Where
- Elk County, 0.67 mi NNW of Johnsonburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.489, -78.683
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Johnsonburg.
Thunderstorm Wind, Somerset
- When
- August 22, 4:40 PM EST
- Where
- Somerset County, 0.48 mi SSE of Bakersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.043, -79.218
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Route 31.
Thunderstorm Wind, Perry
- When
- August 22, 6:15 PM EST
- Where
- Perry County, 0.81 mi WNW of Liverpool
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.574, -76.994
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees near Liverpool.
Thunderstorm Wind, Dauphin
- When
- August 22, 6:22 PM EST
- Where
- Dauphin County, 0.89 mi NNE of Lenkerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.542, -76.965
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Millersburg.
Thunderstorm Wind, Dauphin
- When
- August 22, 6:25 PM EST
- Where
- Dauphin County, 1.22 mi NNE of Lenkerville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 40.547, -76.963
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Shippen Dam Road and Route 145 in Millersburg.
Thunderstorm Wind, Columbia
- When
- August 22, 6:28 PM EST
- Where
- Columbia County, 0.16 mi ENE of Stillwater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.151, -76.368
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Stillwater.
Thunderstorm Wind, Schuylkill
- When
- August 22, 6:54 PM EST
- Where
- Schuylkill County, 1.12 mi W of Hegins
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.650, -76.501
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Hegins.
Thunderstorm Wind, Lebanon
- When
- August 22, 7:40 PM EST
- Where
- Lebanon County, 0.78 mi NNW of Palmyra
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.310, -76.588
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Palmyra.
Thunderstorm Wind, Lebanon
- When
- August 22, 7:45 PM EST
- Where
- Lebanon County, 0.24 mi ESE of Annville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.328, -76.516
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Annville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Pennsylvania, August 22, 20171 injured · $211,000 · EF1 · 56 events
- Wildfire in Washington, August 22, 2017$4.0 million · 1 event
- Damaging Winds in New York, August 22, 2017$444,000 · 50 kt wind · 39 events
- Tornadoes and Hail in New York, August 22, 2017$126,000 · EF1 · 17 events
- Damaging Winds in Vermont, August 22, 2017$67,000 · 60 kt wind · 6 events
- Flash Flooding and Damaging Winds in Texas, August 22, 2017$43,000 · 55 kt wind · 8 events
- Lightning Strike in Mississippi, August 22, 2017$50,000 · 1 event
- Damaging Winds in New York, August 22, 201750 kt wind · 30 events
- Damaging Winds in Kentucky, August 22, 2017$34,000 · 53 kt wind · 3 events
- Damaging Winds in New York, August 22, 2017$27,000 · 55 kt wind · 5 events
- Damaging Winds in New Hampshire, August 22, 201750 kt wind · 21 events
- Flash Flooding and Flooding in New Jersey, August 22 to 23, 201752 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713624, 713627, 713628, 713629, 713630, 713632, 713634, 713635, 713637, 713638, 713639.